By Jackie Rainford Corcoran EBS Health Columnist
Did you know that a “black box” warning label is the most serious type of warning in prescription drug labeling? To my surprise, in 2004, the Food and Drug Administration mandated that the manufacturers of antidepressant drugs use it.
When giant personalities like Robin Williams, Chris Cornell, Kate Spade and Anthony Bourdain take their own lives, we’re touched in deep and profound ways. And, unfortunately, many of us have lost people we personally knew and loved. But questions keep coming up for me like: Why does suicide seem to be on the rise? Is it because we’re not hiding it like we used to? Is it becoming more acceptable in our culture? Is it due to a lack of purpose and belonging? Is it because so many of us are on antidepressants?
That last question keeps me up at night. After the deaths of Spade and Bourdain, it seemed timely to look into it further and write about it here. I don’t know if either Spade or Bourdain were on antidepressants when they committed suicide, but according to news reports, both had been treated for depression.
The following is a warning from the FDA listing side effects of antidepressants classified as selective serotonin reuptake inhibitors (SSRIs) more commonly known as Zoloft, Paxil, Prozac, Celexa, Lexapro, and Luvoxare, among others:
“The following symptoms, anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia (psychomotor restlessness), hypomania, and mania, have been reported in adult and pediatric patients being treated with antidepressants for major depressive disorder as well as for other indications, both psychiatric and nonpsychiatric. Although a causal link between the emergence of such symptoms and either the worsening of depression and/or the emergence of suicidal impulses has not been established, there is concern that such symptoms may represent precursors to emerging suicidality.”
They go on to recommend close monitoring of those on antidepressants, but this gives me pause. Is it really possible to monitor someone at all times? Furthermore, there are reports of SSRI-induced suicides and homicides where the patient seemed fine before they committed violent acts against themselves or others.
According to the Centers for Disease Control, the number of people being prescribed antidepressants increased by 65 percent between 1999 and 2014. That means about one in eight people are using medications. Coinciding with this, the CDC has reported a 24 percent increase in the annual rate of suicide. It is also worth noting that at least 35 offenders charged with school shootings/school related violence are reported to have been taking, or withdrawing from, psychiatric drugs.
And as far as general public safety, did you know that SSRIs also warn against driving vehicles while on their drugs? In a study published in 2017 by PubMed Central, antidepressants were associated with approximately 40-percent increased crash risk.
Emotional numbness, sexual problems like erectile dysfunction, blurred vision, constipation and weight gain are also some unseemly potential side effects.
Depression is a complex issue. It is often caused by one or more of the following issues: trouble sleeping (note that SSRIs may cause insomnia), stressors like feeling overwhelmed, poor nutrition, toxicity (from mold, heavy metals, hormone disruptors, pesticides), digestive problems (SSRIs can also cause constipation), lack of or too much exercise, hormonal imbalance, unhealthy thinking patterns, genetics, and neurotransmitter imbalance.
While I have to believe that antidepressants do help people, since they’re prescribed to approximately 13 percent of our population, it seems that psychiatrists would do well by taking a very holistic approach to depression by getting to the root of the problem and treating the underlying cause before prescribing drugs whenever possible.
Those currently on antidepressants are advised not to go off of them without medical supervision as withdrawal symptoms can be severe. Quitting an antidepressant suddenly may cause anxiety, insomnia, headaches, dizziness, irritability, flu-like symptoms, nausea, electric shock sensations and the return of depression symptoms.
I’m grateful that discussions about mental illness, suicide and the use of antidepressants are losing the stigma they once had. But we still have a long way to go.
Unfortunately, depression often causes people to feel isolated and they shut themselves off from the world rather than reach out and talk about it. If you notice someone showing isolating behavior, please find a way to connect with them and share your unconditional love. Don’t take their distance personally. There’s a good chance they’re suffering, and the last thing they need is to feel judgement and anger from those closest to them.
If you’re thinking about suicide, call the National Suicide Prevention Hotline anytime at (800) 273-8255. These people care and can help.
Jackie Rainford Corcoran is an IIN Certified Holistic Health Coach. Check out corcoranhealth.com, where you can schedule a free 30-minute health coaching session.